Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Would Fosamax Cause Bone Loss in the Jaw?

02/26/2008

Question:

I have fractures on both feet. The doctor put me on Fosamax, but I hear that it causes loss of bone in the jaw? I quit taking the Fosamax weekly, and now take it monthly. Will it still due damage to me in any other way? I don't want to rely on a pill to make me worse in one way or another. Is there a homeopathic way to make my bones stronger?

Answer:

Without knowing your age and bone mineral density report, it is difficult to advise you.  Fosamax does not cause loss of jaw bone.  There have been rare cases where the jaw bone did not heal properly after surgery on the jaw in people who were taking Fosamax.  Most of these cases were in people who had cancer and were using intravenous bisphosphonates.  That should not be a problem for you if you are basically healthy.  Discuss your concerns with your doctor at your next visit.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati